PPI use, vitamin defiencies and osteoporosis questions

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

nofun
Regular Member


Date Joined Apr 2009
Total Posts : 51
   Posted 8/15/2013 1:20 PM (GMT -6)   
Hi,
I have some questions about ppi's.  My understanding from what I have read is from ppi use your body can't absorb vitamin d, calcium, vitamin b-12 and magnesium and those vitamins are crucial for bone health.
 
What can be done to absorb the vitamins??  Will taking the vitamins in liquid form solve the problem??  Don't people that have had a gastric bypass have trouble absorbing vitamins?  What do they do?  Would this be beneficial for someone on ppi's.
 
I have been on ppi's for 15 years.  I do not want to get osteoporosis and break a hip or something.
What can be done??
Thanks,
Judy

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 8/15/2013 1:47 PM (GMT -6)   
Judy,  You will find much in the forum re PPIs and I am thinking your best bet may be to use the search feature to look for other threads that speak to PPIS and vitamin deficiencies as well as to your prescribing physician.
 
Kindly,
Kitt
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.



"She Stood in the Storm & When the Wind Did Not Blow Her Away, She Adjusted Her Sails."

phil-uk
Regular Member


Date Joined Jul 2012
Total Posts : 190
   Posted 8/15/2013 4:12 PM (GMT -6)   
Hi Judy, I have been concerned by the potential problems that are linked to long term PPI use. I have been on 2x20mg Omeprazole daily for the last approx. two years.

For various [mainly gerd related] reasons I take daily calcium, fish oil, turmeric and Vitamin B supplements in tablet form.

One idea that I have been researching recently, following a bout of food poisoning, is the use of PRE-biotics and foods containing pre-biotics to increase the acidity of the colon. This increase in acidity occurs because of the lactic acids produced by the fermentation of Pre-biotics.

This acidity is of benefit because the increase in bifidobacteria reduces proliferation of potential harmful bacteria. The increase in acidity also helps with absorbtion of vitamins and minerals.

I hope this is of some help.

Phil

Post Edited (phil-uk) : 8/15/2013 3:17:44 PM (GMT-6)


Andy1986
Veteran Member


Date Joined Dec 2012
Total Posts : 1178
   Posted 8/16/2013 4:28 AM (GMT -6)   
I'm not sure where the evidence for vitamin deficiencies comes from, but I too am interested in it.

But there is a clinical trial here that shows PPIs do not affect calcium absorption of the intestine

http://www.ncbi.nlm.nih.gov/pubmed/20499372

I think it is important to get checked regularly for vitamin deficiencies, maybe every year and then take supplements as required to try and readdress the balance.

Also I would say about vitamin D, stomach acid shouldn't affect it, your body can get vitamin D from the sun and very little is in food. Vitamin D deficiency though can affect calcium levels so thats maybe why you heard of it.

getbettertummy
New Member


Date Joined Jun 2013
Total Posts : 10
   Posted 8/17/2013 4:50 PM (GMT -6)   
FDA alerts on Proton Pump Inhibitors
The FDA has issued two recent alerts regarding the use of proton pump inhibitors (PPIs). This class of medication is used extensively in workers’ compensation. PPIs are used to treat heartburn, acid reflux and to reduce the risk of
gastrointestinal ulcers from the chronic use of nonsteroidal anti-inflammatory drugs (NSAIDs). Examples of PPIs include PrilosecTM (omeprazole) and PrevacidTM (lansoprazole) which are available over-the-counter(OTC)
and NexiumTM, AciphexTM and ProtonixTM (pantoprazole) which are available by prescription.
The first FDA alert applies only to those PPIs available OTC.These products no longer require a notice warning consumers of the increased risk of hip, wrist and spine fractures. This risk is highest
in patients taking large doses of PPIs or taking the medication for a year or longer. If consumers follow the label instructions and limit the use of these products, the risk for fractures is minimal. The warning still
applies to those patients using PPIs for a year or longer at their doctor’s recommendation.
The second FDA alert applies to those patients taking PPIs for a year or longer. These patients may develop low levels of magnesium, which puts them at a higher risk for seizures, irregular heartbeats and muscle spasms. Patients
may not display any signs of low magnesium, so doctors are advised to periodically check magnesium levels and provide magnesium supplements, if necessary.

phil-uk
Regular Member


Date Joined Jul 2012
Total Posts : 190
   Posted 8/17/2013 5:22 PM (GMT -6)   
There is an on-going study [in US] of the effect of the use of PPI's on the gut biome.

http://clinicaltrials.gov/ct2/show/NCT01822977
 
...and another...
 
http://clinicaltrials.gov/show/NCT01901276

Post Edited (phil-uk) : 8/17/2013 4:25:23 PM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, September 23, 2018 9:00 PM (GMT -6)
There are a total of 3,005,946 posts in 329,288 threads.
View Active Threads


Who's Online
This forum has 161812 registered members. Please welcome our newest member, Pammie.
308 Guest(s), 7 Registered Member(s) are currently online.  Details
Wings of Eagles, 81GyGuy, mattamx, pombear, 3timechamp, Nancy O, three 5's and a jack